Alert archive / California / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 31, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Dec 6, 1997, 9:45 AM PST for Orange County, Riverside County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 1997, 9:45 AM PST (17:45 UTC)
- Expired
- Dec 6, 1997, 10:45 AM PST
- In force
- 60 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
Counties Orange County, CA, Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 70 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 061748 SVRSAN CAC059-065-061845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 945 AM PST SAT DEC 6 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 AM PST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST CALIFORNIA ...ORANGE COUNTY...WESTERN RIVERSIDE COUNTY AT 945AM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE FROM CORONA TO MISSION VIEJO TO LAGUNA BEACH. LARGE HAIL...DAMAGING WIND AND VERY HEAVY RAIN...RESULTING IN ZERO VISIBILITIES...ARE LIKELY ITHIS STORM. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL NOON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MAXWELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 9:37 AM PST, 8 minutes earlier.
Area forecast discussion, Dec 6, 9:37 AM PST, 8 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PST SAT DEC 6 1997
...SYNOPSIS...
A STRONG PACIFIC STORM WILL CONTINUE TO BRING RAIN TODAY AND TONIGHT
WITH SOME SHOWERS CONTINUING SUNDAY. A MAJOR FLOODING EVENT IS
OCCURRING OVER ORANGE COUNTY WITH OTHER FLOODING OCCURRING OVER
WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. A HEAVY
SURF ADVISORY FOR ALL COASTAL AREAS IS IN EFFECT THROUGH SUNDAY
MORNING.
...DISCUSSION...
RAINFALL TOTALS OF OVER 5 INCHES HAVE OCCURRED OVER ORANGE
COUNTY...WITH TOTALS OF MOSTLY 1-2 INCHES IN THE INLAND EMPIRE. FOR
FURTHER INFORMATION ON THE FLOODING...CHECK LAXFFSSAN AND LAXFLSSAN
PRODUCTS.
IN THE SHORT-TERM...MORE SHOWERS AND TSTORMS ARE MOVING TOWARDS THE
COASTS OF SAN DIEGO AND ORANGE COUNTIES WITH A SMALL GAP WEST OF
THAT. MORE SHOWERS AND TSTORMS ARE ABOUT 60 MILES OFFSHORE...SO THE
BREAKS IN THE PRECIP SHOULD BE RATHER BRIEF IN MOST AREAS. THE SWODY1
PRODUCT PUTS US IN A SLIGHT RISK CATEGORY FOR SEVERE TSTORMS...THE
MAIN THREAT SHOULD BE SEVERE HAIL AND POSSIBILITY OF BRIEF
TORNADOES...THOUGH NEITHER HAVE BEEN REPORTED SO FAR. THIS WILL BE
WATCHED CLOSELY...OF COURSE.
AT MID-MORNING...THE STORM SYSTEM WAS LOCATED ABOUT 200 MILES SW OF
POINT CONCEPTION. MOVEMENT WAS DUE EAST...AND THIS SHOULD BRING THE
SYSTEM INTO SAN DIEGO SHORTLY AFTER 06Z TONIGHT. MOST LIKELY...SAN
DIEGO COUNTY WILL PARTICIPATE IN MORE OF THE HEAVY RAIN LATER TODAY.
ONCE THIS MOVES THROUGH...THE PRECIP SHOULD DECREASE TO SCATTERED
SHOWERS. 500MB TEMPS HAVE MOSTLY BOTTOMED OUT...AND THE MODELS ARE
INDICATED THAT 500MB TEMPS RAPIDLY REBOUND TO AROUND -15C OR EVEN
WARMER SUNDAY. THUS...SUNDAY SHOULD NOT SEE TOO MUCH TSTORM ACTIVITY.
THE FORECAST WAS UPDATED AT 840AM...AND FURTHER UPDATES MAY BE NEEDED
LATER THIS MORNING.
SAN RE 065/056 064/054 065 07984
MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 3:51 AM PST | Severe Thunderstorm Warning | SGX | Orange | 69 min |
| Dec 6, 4:28 AM PST | Flash Flood Warning | SGX | Orange | 2 hr |
| Dec 6, 6:31 AM PST | Flash Flood Warning | SGX | Orange | 59 min |
| Dec 6, 7:30 AM PST | Flash Flood Warning | SGX | Orange | 90 min |
| Dec 6, 9:00 AM PST | Flash Flood Warning | SGX | Orange | 3 hr |
| Dec 6, 9:05 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Dec 6, 9:05 AM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Dec 6, 9:45 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 60 min |
| Dec 6, 11:59 AM PST | Flash Flood Warning | SGX | Orange | 61 min |
| Dec 6, 1:11 PM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 2 hr |
| Dec 6, 1:11 PM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Dec 6, 3:00 PM PST | Flash Flood Warning | SGX | Orange, San Bernardino | 5 hr |
| Dec 6, 3:00 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 5 hr |
Nearby
Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.